For the last couple of months, some sort of psoriasis or eczema has been sprouting in the crease of my elbow and my armpit. It itches a bit, and no natural cream has helped it.
Before vacation this year, I decided to spare other Disney-goers the glare off my transparent leg-skin, and I went to a local tanning salon. Twice, with little overall effect.
Tanning beds. Cancer. Wrinkles. This woman:
Anyway, I went tanning. When I woke up the day after and prepared to indulge in my daily elbow-crease/armpit scratch, it was GONE! Disappeared!
Of course it came back in another month because EVERYTHING is chronic these days, so I planned to go tanning again.
When I mentioned it, though (and I did gratuitously in order to gauge reaction, and, honestly, to gather blog-post fodder), the responses I got were pretty aggressive. So many people, family included, made the same face.
My friend Emily calls it the “poop lip.” It’s the way all the cool kids in high school always looked at you if you dared mention they were standing on your foot. The eyebrows get closer together, but one slides up, and the lip does this weird Elvis thing on one side, baring just the center teeth, while the chin puckers unattractively. It looks like this:
So I endured the poop lip. I also endured the “that is sooooooooooo bad for you” speech.
The alternative is cortisone cream or oral steroids, and in WHAT UNIVERSE are those better for you than tanning once? Let’s examine!
Hydrocortisone cream: burning, itching, irritation, dryness, folliculitis, hypertrichosis, acneiform eruptions, hypopigmentation, perioral dermatitis, allergic contact dermatitis, maceration of the skin, secondary infection, skin atrophy, striae and miliaria.*
Prednisone (oral steroid): Nausea, vomiting, loss of appetite, heartburn, trouble sleeping, increased sweating, acne, muscle pain/cramps, irregular heartbeat, weakness, swelling hands/ankles/feet, unusual weight gain, signs of infection (such as fever, persistent sore throat), vision problems (such as blurred vision), vomit that looks like coffee grounds, black/bloody stools, severe stomach/abdominal pain, mental/mood changes (such as depression, mood swings, agitation), slow wound healing, thinning skin, bone pain, menstrual period changes, puffy face, seizures, easy bruising/bleeding.**
Am I a doctor? No (thank god for that). But I do believe in using your resources to choose the lesser of two evils.
Also, I’ve already spent a lot of time on Prednisone, as have many of you, and I REALLY don’t want to turn into a man.
Ironically, still pre-train wreck.
BRING OUT THE SOAPBOX!!!
The world will comment on your habits, even if you don’t comment on its. It will tell you not to go tanning. It will tell you plastic surgery is the world’s worst evil. It will tell you that you’re too fat and if you lose weight, it will tell you that you’re losing it at an unhealthy rate. It will comment on EVERY choice you make, even if you are too polite to do it back.
These are YOUR decisions. Do what makes you happy. Do what’s right for you. The ideal is to become happy with what you have and what you are. But if that’s not a possibility, then go get a smaller nose or bigger boobs or tanner skin for YOU, not for your sig. other, family, friends, enemies, or employer.
You want the answer to life? It’s to be happy. Pretty simple.